Case Investigates Prolonged Hypocalcemia Induced by Denosumab
This article is written live from the American Association of Clinical Endocrinologists (AACE) 2017 Annual Meeting in Austin, TX. MPR will be reporting news on the latest findings from leading experts in endocrinology. Check back for more news from AACE 2017.
At the AACE 2017 Annual Meeting, Lakshmi Mohan Viji Das, MD, of the Henry Ford Health System, Detroit, MI, presented a case of “prolonged hypocalcemia from denosumab in a patient with prostate cancer metastatic to the bone.”
The patient was an 83-year-old male with castration-resistant prostate cancer that metastasized to the bone who presented to the emergency department complaining of weakness and altered mental status. Eight days prior, the patient had received denosumab 120mg subcutaneously.
Laboratory analysis found that the patient had low corrected calcium and magnesium levels (5.4mg/dL and 1.7mg/dL, respectively) as well as a reduced GFR (45mL/min/1.73m2). Additionally, findings showed the patient had increased levels of PTH (419pg/mL), alkaline phosphatase (237 IU/L), 25-hydroxy vitamin D (41ng/mL), and PSA (163.5ng/mL). Although on the lower end of the range, the patient's phosphorous level was within normal limits (2.5mg/dL). The authors stated that the patient was negative for Chvostek's sign or Trousseau's sign, however electrocardiogram revealed QTc prolongation.
When intravenous boluses of calcium gluconate failed to improve the patient's serum calcium levels, he was initiated on a continuous calcium gluconate infusion over 36 hours. Both the patient's serum calcium and ionized calcium levels improved (7.2mg/dL and 1.0mmol/L, respectively).
Unfortunately, the authors stated that “despite oral calcium carbonate supplementation with at least 3g per day and calcitriol 4mcg per day, he returned to the hospital twice over a 5-week period for asymptomatic hypocalcemia.” A continuous calcium infusion was therefore initiated, and improvement in the patient's calcium levels was seen. The authors reported that the patient required daily administration of 4g of oral calcium carbonate, 10mcg of oral calcitriol, and 2000 IU of vitamin D3 after receiving denosumab for 7 weeks.
Study authors explain some of the risk factors associated with denosumab-induced hypocalcemia: osteoblastic metastases, high PSA levels, high PSA levels, high alkaline phosphatase levels, renal dysfunction, and vitamin D deficiency. They concluded that “calcium and vitamin D supplementation should continue during and after denosumab administration." and that “prolonged calcium infusion and high dose calcitriol may be required to correct severe hypocalcemia.”
For continuous endocrine news coverage from the AACE 2017 Annual Meeting, check back to MPR's AACE page for the latest updates.